logoThe People's Perspective on Medicine

Running Out of Zyrtec on a Remote Island Causes a Crisis

A reader who lives on a Pacific island discovered to his dismay that running out of Zyrtec triggered horrible itching and hives.
Young woman is scratching herself on arm

Some medicines can be unexpectedly difficult to quit. By now, most people realize that benzodiazepine drugs such as alprazolam (Xanax) or lorazepam (Ativan) used to treat anxiety can cause distressing withdrawal symptoms if they are stopped abruptly.

Another class of drugs that is notorious for causing a difficult withdrawal syndrome consists of the Z sleeping pills: eszopiclone (Lunesta), zaleplon (Sonata) and zolpidem (Ambien). And of course, people expect withdrawal symptoms from discontinuing a narcotic pain reliever or even tramadol, which was not considered a typical narcotic when it was first introduced.

Getting Off Zyrtec Is Harder Than It Seems:

But there are other medicines that can cause trouble if they are stopped suddenly, and the reaction may take people by surprise. This reader encountered a withdrawal reaction from cetirizine (Zyrtec) that many others have reported to us. It is still not recognized in the official prescribing information, however.

Q. I live on a remote island in the South Pacific that is almost a 12-hour flight from Los Angeles. A week ago I ran out of Zyrtec.

Itching to Quit Zyrtec:

Over the next four days I experienced some of the worst hives and itchy symptoms in my entire life. Benadryl was my only relief, and working three jobs is difficult enough without the drowsiness Benadryl causes.

Then I read all the stories on your website about people experiencing unbearable itching when they stopped Zyrtec. I immediately ran out to the only place on island that sells Zyrtec and found instant relief.

When I am finally ready to take the plunge of quitting Zyrtec, at least I have an idea what kind of punishment to expect.

A. We have received so many reports of itching and hives associated with stopping cetirizine (Zyrtec) that we contacted the FDA. The agency has not responded.

Running Out of Zyrtec:

Like you, most people don’t realize that running out of Zyrtec could trigger prolonged itching. If enough individuals tell the FDA about this complication, perhaps a warning will be included on the label. The best way to report such an adverse drug reaction is at www.FDA.gov/MedWatch.

We think that cetirizine can be helpful for controlling allergy symptoms in the short term or periodically for a few days. But before anyone starts taking this medication day in and day out for weeks or months, he should be forewarned that running out of Zyrtec could be a very trying experience.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 26 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

I have had allergies, I had been taking Claritin for them. It stopped working as well as before so I stopped it and started using Allerga. After about a month of use I started having servers itching. After a doctor visit I was informed that the Allergra was causing it. Doc put me on Zertec. My itching stopped immediately. Hopefully I will not have any side effects with this one.

What about mood changes on withdrawal from Zyrtec? Anyone?

I want to get off of it because I read that it is anti cholergenic and can hurt brain

* Be nice, and don't over share. View comment policy^